Clostridium difficile (C. difficile) is a bacteria that causes Clostricium
difficile-Associated Disease (CDAD), an outbreak of diarrhea that affects
patients or residents in health care facilities. The Canadian Ontario Ministry
of Labour recently released an urgent health and safety advisory to inform the
public as well as address health care worker safety and control of
Patients who take antibiotics, or who have serious health conditions, may be at
risk of contracting C. difficile. It is the most frequently identified cause of
The symptoms of the disease are watery diarrhea, fever, loss of appetite,
nausea, and abdominal pain/tenderness. C. difficile is most often spread from
person to person on the hands of health care personnel who have had contact
with contaminated patients or their feces. It may also be spread from contact
with contaminated environmental surfaces or equipment.
Some patients may become carriers of C. difficile and never develop symptoms,
while others who become carriers may not have symptoms until they start taking
antibiotics. Diarrhea can occur within one week of starting antibiotic therapy.
Antibiotics destroy the normal bacteria of the intestine, allowing C. difficile
to overgrow in the gastrointestinal tract.
How to prevent and control CDAD
Employers in health care facilities, in consultation with their joint health
and safety committee, should evaluate the risk of C. difficile in their
facility and take measures to protect employees and residents.
Health care workers should not eat food or consume beverages in areas where
patients are being cared for and must wash hands before eating. Other
recommended precautions for health care workers follow. Take proper "contact
precautions" in addition to routine infection control precautions when caring
for symptomatic patients:
AplusA-online.de - Source: Canadian Centre for Occupational Health and Safety